Health

Why Are My Hands Tingly Post-COVID Vax?

Doctors explain the less common side effect.

Cropped shot of an woman's hand clenching flowers in a fist. Doctors explain what it means if you ha...
PeopleImages/E+/Getty Images

You get your jab, go home to sleep off the side effects — and start to feel a weird tingling in your fingers and hands. No, it’s not your superhero powers coming in: some people say that they feel pins and needles after their COVID vaccine. But experts tell Bustle it’s likely nothing to worry about.

“Tingling in fingers, or paresthesia, can occur for many different reasons,” Dr. Sachin Nagrani M.D., medical director of healthcare company Heal, tells Bustle. Paresthesia is any weird feeling in your skin, including feelings of pricking, chills, or burning, that doesn’t appear to have any physical cause. “A nervous system reaction to the injection or needle itself can cause fainting or paresthesia temporarily right after the vaccine is given, which should resolve quickly.” It’s possible that people who get prickling in their fingers after the COVID vaccine are experiencing some kind of temporary reaction in their nerves, but it’s not clear exactly what’s happening.

“Tingling fingers has not been a largely reported side effect of receiving a COVID vaccine,” Dr. Robert Quigley M.D., global medical director at medical and security risk mitigation company International SOS, tells Bustle. It’s not mentioned as an adverse event in any of the trials for the vaccines currently available in the U.S.

If you’re afraid of needles or have found the COVID vaccination experience kicks your anxiety into high gear, that may also be behind feelings of pricks and pins. “Anxiety can cause tingling in fingers from rapid breathing,” Dr. Nagrani says. As you breathe quickly, you may experience something called hyperventilation, which is when you breathe out too much carbon dioxide, or CO2. Hyperventilation tends to cause tingling in your extremities because your blood vessels narrow, stopping blood from getting to fingers or toes.

Jens Schlueter/Getty Images News/Getty Images

Dr. Vivek Cherian M.D., an internal medicine physician, tells Bustle that out of hundreds of patients with COVID he’s treated in the past year, only two had this symptom. Both patients got the tingling as a result of a COVID diagnosis, not a vaccine, and both happened to have an autoimmune condition. “So this may possibly be related to an individual having an overactive immune system,” he says. “However, this is just conjecture, as there have been no large studies to prove any correlation.”

If the tingling persists for more than two or three days, the vaccine injection itself could be to blame. “Although extremely uncommon, an injection too deep into the muscle could result in injury to a nerve that provides sensation to the fingertips,” Dr. Quigley says. That could cause some kind of nerve trauma, or a blood clot in the muscle around the nerve. This is really rare, and so likely not the case, but if you do suspect this might be happening to you, get in contact with a doctor.

Dr. Nagrani says that even if you do get odd sensations in your fingers after your COVID vaccine, it’s likely very transitory and won’t cause any future problems. “There is no evidence of increased risk of neurologic conditions from the COVID vaccine at this point, and millions have received it thus far demonstrating its safety,” she says. Tingling on its own isn’t seen as a problem, but if you start to experience any other symptoms that could point to an allergic reaction, like hives, swelling in your face or mouth, or breathing problems, get medical help ASAP. Otherwise, if you still have the tingling after a few days, it’s a good idea to go chat to your doctor about what might be happening.

Experts:

Dr. Vivek Cherian M.D.

Dr. Sachin Nagrani M.D.

Dr. Robert Quigley M.D.